Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online
Ask a Dentist   »  

On metrogyl for a gum infection. Accidentally swallowed some of savacol mouthwash. What should I do?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
I am on metrogyl for a gum infection and just swallowed some of my savacol mouthwash.. I think it has alcohol in it.. What should I do???
Posted Thu, 26 Jul 2012 in Dental Health
Answered by Dr. Anil Grover 26 minutes later
Hi there,
Thank you for writing to us.
I am a medical specialist with an additional degree in sub-specialty of cardiology.
I read your question with diligence. Your worry is genuine, In Australia and New Zealand, usually alcohol free savacol is not that common. The described ingredients are
Chlorhexidine gluconate 2mg/ml Ethanol 115mg/ml (you can check label and correct me)

(as compare to this, hard liquors like Whiskey, Rum, Vodka or Gin contains 40 mg/ml) therefore unless you have swallowed about 20 ml, I see no reason for any reaction to take place. For you need 3 large pegs for the action to begin(personal communication by those who had it)

As per "some of mouth wash" would mean about 10 ml at the most.
The Disulfiram like effects of meterogyl reads:
Patients should be advised not to take alcohol during metronidazole therapy and for at least 48 hours afterwards because of the possibility of a disulfiram-like (antabuse effect) reaction. Psychotic reactions have been reported in patients who were using metronidazole and disulfiram concurrently.

My suggestion is to have a bland meal or fruits like banana. Nothing will happen. Only an incident to recall and caution to pass on.

If you have any follow up query, I will be most happy to answer asap.

With Best Wishes

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor